Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Benzodiazepine Toxicity Medication

  • Author: Chip Gresham, MD, FACEM; Chief Editor: Asim Tarabar, MD  more...
 
Updated: Apr 29, 2016
 

Medication Summary

Activated charcoal not recommended in isolated benzodiazepine overdose. Decontamination with activated charcoal may be considered in a patient who ingested a life-threatening toxin that is amendable to absorption, has a secured airway, and presents within 1-2 hours after the ingestion (up to 4 h with sustained-release preperations).Flumazenil, a specific antidote for BZDs, is very controversial, and its risks appear to outweigh any benefits. It should be considered only in isolated iatrogenic BZD overdose in BZD-naive patients (eg, during conscious sedation on BZD-naive patient).

Next

Antidotes, Other

Class Summary

Flumazenil is a selective competitive antagonist of the gamma-aminobutyric acid (GABA) receptor and is the only available specific antidote for BZDs; it will reverse effects of BZDs but must be used with caution.

Flumazenil

 

Flumazenil is a competitive BZD receptor antagonist and is the only available specific antidote for BZDs, although its use in acute BZD is controversial and its risks usually outweighs any benefit.

Flumazenil does not consitantly reverse central respiratory depression due to BZDs, and over half the patients in a large multicenter study experienced re-sedation after use.

In long-term BZD users, flumazenil may precipitate withdrawal and seizures; in patients taking BZDs for a medical condition, flumenazil may result in exacerbation of the condition.

In addition to those patients on long-term BZD use, flumazenil should not be used in any patient at an increased risk of having a seizure, including those with a seizure history, head injury, coingestion of BZD and a tricyclic antidepressant or other proconvulsant, or even a possibly ingestion of a proconvulsant.

The ideal consideration for flumazenil use is isolated iatrogenic BZD overdose in BZD-naive patients (eg, during conscious sedation on BZD-naive patient).

Previous
 
Contributor Information and Disclosures
Author

Chip Gresham, MD, FACEM Emergency Medicine Physician and Medical Toxicologist, Department of Emergency Medicine, Clinical Director of Medication Safety, Middlemore Hospital; Senior Lecturer, Auckland University Medical School, New Zealand

Chip Gresham, MD, FACEM is a member of the following medical societies: American College of Emergency Physicians, American College of Medical Toxicology, Society for Academic Emergency Medicine, Emergency Medicine Residents' Association

Disclosure: Nothing to disclose.

Chief Editor

Asim Tarabar, MD Assistant Professor, Director, Medical Toxicology, Department of Emergency Medicine, Yale University School of Medicine; Consulting Staff, Department of Emergency Medicine, Yale-New Haven Hospital

Disclosure: Nothing to disclose.

Acknowledgements

Michael J Burns, MD Instructor, Department of Emergency Medicine, Harvard University Medical School, Beth Israel Deaconess Medical Center

Michael J Burns, MD is a member of the following medical societies: American Academy of Clinical Toxicology, American College of Emergency Physicians, American College of Medical Toxicology, and Society for Academic Emergency Medicine

Disclosure: Nothing to disclose.

David C Lee, MD Research Director, Department of Emergency Medicine, Associate Professor, North Shore University Hospital and New York University Medical School

David C Lee, MD is a member of the following medical societies: American Academy of Emergency Medicine, American College of Emergency Physicians, American College of Medical Toxicology, and Society for Academic Emergency Medicine

Disclosure: Nothing to disclose.

Robin Mantooth, MD, FACEP Assistant Medical Director, Department of Emergency Medicine, Norman Regional Health System; Adjunct Clinical Assistant Professor of Family Medicine, Oklahoma State University; Consulting Staff, Department of Emergency Medicine, Integris Southwest Medical Center, Oklahoma University Medical Center, Integris Canadian Valley Health Center, Saint Anthony Hospital, Commanche County Medical Center, Claremore Medical Center, and Oklahoma Heart Hospital

Robin Mantooth, MD, FACEP is a member of the following medical societies: American College of Emergency Physicians and Christian Medical & Dental Society

Disclosure: Nothing to disclose.

John T VanDeVoort, PharmD Regional Director of Pharmacy, Sacred Heart and St Joseph's Hospitals

John T VanDeVoort, PharmD is a member of the following medical societies: American Society of Health-System Pharmacists

Disclosure: Nothing to disclose.

References
  1. Chyka PA, Seger D, Krenzelok EP, Vale JA. Position paper: Single-dose activated charcoal. Clin Toxicol (Phila). 2005. 43(2):61-87. [Medline].

  2. Marraffa JM, Cohen V, Howland MA. Antidotes for toxicological emergencies: a practical review. Am J Health Syst Pharm. 2012 Feb 1. 69(3):199-212. [Medline].

  3. Drug Abuse Warning Network, 2011: National Estimates of Drug-Related Emergency Department Visits. Substance Abuse and Mental Health Services Administration. Available at http://www.samhsa.gov/data/2k13/DAWN2k11ED/DAWN2k11ED.htm. Accessed: September 29, 2014.

  4. Substance Abuse and Mental Health Services Administration. Emergency Department Data. SAMHSA. Available at http://www.samhsa.gov/data/emergency-department-data-dawn. April 4, 2016; Accessed: April 29, 2016.

  5. Mowry JB, Spyker DA, Brooks DE, McMillan N, Schauben JL. 2014 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 32nd Annual Report. Clin Toxicol (Phila). 2015. 53 (10):962-1147. [Medline]. [Full Text].

  6. Shah NA, Abate MA, Smith MJ, Kaplan JA, Kraner JC, Clay DJ. Characteristics of alprazolam-related deaths compiled by a centralized state medical examiner. Am J Addict. 2012 Nov. 21 Suppl 1:S27-34. [Medline].

  7. Jann M, Kennedy WK, Lopez G. Benzodiazepines: a major component in unintentional prescription drug overdoses with opioid analgesics. J Pharm Pract. 2014 Feb. 27(1):5-16. [Medline].

  8. Darke S, Torok M, Duflou J. Circumstances and toxicology of sudden or unnatural deaths involving alprazolam. Drug Alcohol Depend. 2014 May 1. 138:61-6. [Medline].

  9. Isbister GK, O'Regan L, Sibbritt D, Whyte IM. Alprazolam is relatively more toxic than other benzodiazepines in overdose. Br J Clin Pharmacol. 2004 Jul. 58(1):88-95. [Medline]. [Full Text].

  10. [Guideline] Kleber HD, Weiss RD, Anton RF, et al. Treatment of patients with substance use disorders, second edition. American Psychiatric Association. Am J Psychiatry. 2006 Aug. 163(8 Suppl):5-82. [Medline]. [Full Text].

  11. [Guideline] National Collaborating Centre for Mental Health. Self-harm: the short-term physical and psychological management and secondary prevention of self-harm in primary and secondary care. London (UK): National Institute for Clinical Excellence (NICE). 2004. 199. [Full Text].

  12. Penninga EI, Graudal N, Ladekarl MB, Jürgens G. Adverse Events Associated with Flumazenil Treatment for the Management of Suspected Benzodiazepine Intoxication - A Systematic Review with Meta-Analyses of Randomised Trials. Basic Clin Pharmacol Toxicol. 2016 Jan. 118 (1):37-44. [Medline].

  13. The Flumazenil in Benzodiazepine Intoxication Multicenter Study Group. Treatment of benzodiazepine overdose with flumazenil. Clin Ther. 1992 Nov-Dec. 14(6):978-95. [Medline].

  14. Seger DL. Flumazenil--treatment or toxin. J Toxicol Clin Toxicol. 2004. 42(2):209-16. [Medline].

 
Previous
Next
 
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.